Colorado, 2005Winter Weather in Colorado, December 2 to 3, 2005
December 2 to 3, 2005 · NWS GJT · 2 events in 2 counties and zones
A series of disturbances embedded in a moist flow off the Pacific produced 3 to 12 inches of snow across the plateau areas of west central Colorado. However, local snowfall amounts up to 17 inches were measured around the town of Ridgway.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances embedded in a moist flow off the Pacific produced 3 to 12 inches of snow across the plateau areas of west central Colorado. However, local snowfall amounts up to 17 inches were measured around the town of Ridgway. The combination of snow and blowing snow resulted in areas of reduced visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 2:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 2, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MST FRI DEC 2 2005
FIBER OPTIC LINE WAS CUT IN GRAND JUNCTION WHICH ENDED ALL LOCAL
SERVICE FROM ABOUT 1120-1320 TODAY. THANKS TO WFO-SLC FOR BACKUP
OPERATIONS.
.SHORT TERM (TONIGHT THROUGH SUNDAY)...WINTER STORM ABOUT TO CHANGE
MODES FROM A MILD AND WINDY WARM ADVECTION TO AN UNSTABLE COLD
ADVECTION. MANY VALLEY LOCATIONS...INCLUDING THE GRAND AND
UNCOMPAHGRE RIVER VALLEYS...SCOURED OUT THE INVERSION TODAY FOR
WARMER THAN FORECAST TEMPS.
TONIGHT: COLD FRONT PASSES FROM NW TO SE WITH THE FRONT INTO THE SAN
JUAN MTNS OR SOUTHERN VALLEYS AT SUNRISE. 100KT JET ORIENTED IN THE
VICINITY OF THE FRONT AS IT PASSES FOR ENHANCED SNOWFALL WITH
FRONTAL PASSAGE. 4C OF COOLING PROGGED ACROSS THE CWA BY MORNING.
12Z QPF APPROACHES 1 INCH OF SNOW-WATER-EQUIVALENT AND AT 16:1 RATIO
A FOOT OF SNOW IS POSSIBLE IN THE PARK-GORE-FLATTOPS HIGHER
ELEVATIONS. CONSIDERED ADDING THE UINTA AND LA SAL/ABAJO MTNS OF
EASTERN UTAH INTO AN SNOW ADVISORY BUT BELIEVE MAJORITY OF THESE MTN
AREA WILL GET LESS THAN 5 INCHES.
SATURDAY: ANOTHER 2-4C OF COLD ADVECTION WITH CAPE LAYER WELL
ABOVE THE -20C ISOTHERM ACROSS THE NORTH-CENTRAL ZONES. THEREFORE
ADDED ISOLATED AFTERNOON THUNDERSTORMS TO THE WEATHER GRID. EXPECT
MOIST UNSTABLE LAYER TO BECOME MORE SHALLOW THRU THE AFTERNOON BUT
STILL PRODUCING MTN ACCUMULATING SNOW SHOWERS. A THIRD OF AN
INCH QPF WOULD YIELD 5 INCHES OR SO OF NEW ACCUMULATION FOR THE
NORTH-CENTRAL CO MTNS. THEREFORE HAVE EXTENDED THE WINTER STORM
WARNING UNTIL 6PM. DRY SLOT WORKS INTO SE UTAH IN THE AFTERNOON FOR
DIMINISHING CLOUDS AND POPS SOUTH. POTENTIAL VORTICITY CENTER REMAINS
OVER THE NORTHERN CWA.
SATURDAY NIGHT-SUNDAY: NW FLOW COLD ADVECTION CONTINUES WITH 700/500
TEMPS LOWERING TO -18/-37C BEFORE WARM ADVECTION ENDS ALL SHOWERS
SUNDAY AFTERNOON. OTHERWISE LIGHT SNOW SHOWERS WILL CONTINUE OVER
THE NORTHERN MTNS. MAV TEMP GUIDANCE GENERALLY FOLLOWED. RAMEY
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...MEDIUM RANGE MODELS BEGIN
TO HANDLE SYNOPTIC CONDITIONS DIFFERENTLY BY LATE TUESDAY AS GFS
TAKES VERY COLD UPPER LEVEL LOW INTO WYOMING WHILE EC TAKES IT INTO
THE UPPER MISS VALLEY. EITHER WAY SIGNIFICANT COOL DOWN EXPECTED WITH
COLDEST TEMPS OF THE SEASON SO FAR.
SUNDAY-TUESDAY: A NORTHWEST FLOW WITH A SERIES OF DISTURBANCES WILL
CONTINUE TO IMPACT THE REGION...MAINLY NRN MTNS. SUNDAY AND
MONDAY SPECIFIC HUMIDITIES FALL IN THE COLD AIR WITH VALUES RUNNING
AROUND...OR LESS THAN THAN 1G/KG. THIS WILL LIMIT ANY SNOWFALL
POTENTIAL ALTHO HIGH RATIO EXPECTED AS H7 TEMPS HOVER AROUND -18C.
MONDAY NIGHT AND TUESDAY A STRONG SHORT WV BEGINS TO DEEPEN THE TROF
AND USHER IN MUCH COOLER AIR. DYNAMIC FORCING GOOD BUT MOISTURE
LEVELS VERY LOW IN COLD ARCTIC AIR WITH CONTINENTAL CHARACTERISTICS.
SNOWFALL WILL BE VERY LOW DENSITY BUT MAY ADD UP OVER THE NRN MTNS
ENOUGH TO CONSIDER WINTER HIGHLIGHTS.
WEDNESDAY...COLDEST AIR OF THE SEASON EXPECTED TO SETTLE OVER THE
CWA WITH H5 TEMPS AROUND -35 C AND H7 TEMPS -24. LOWERED MOST TEMPS
A LITTLE BUT CONFIDENCE NOT HIGH ENOUGH TO PULL OUT THE BOTTOM
YET...PLUS ITS UNSURE IF ANY OR HOW MUCH SNOW COVER WILL BE IN THE
CENTRAL AND SRN VALLEYS.
THURSDAY-FRIDAY: A NW FLOW WITH EMBEDDED WAVES WILL BE OVER THE
REGION. IT LOOKS DRY AND COOL EVERYWHERE EXCEPT NRN MTNS WHERE
ISOLD SHOWERS WILL BE POSSIBLE.
TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL THROUGH THE PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING CONTINUES UNTIL SATURDAY 6 PM MST
FOR ZONES 4/9/10/12/13/18/19.
SNOW ADVISORY CONTINUES UNTIL SATURDAY 6 PM MST FOR
ZONE 5.
.UT...NONE.
&&
JOE/MCHazardous weather outlook, Dec 2, 5:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI DEC 2 2005
COZ001>014-017>023-UTZ022>025-027>029-031400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI DEC 2 2005
...WINTER STORM WARNING TODAY THROUGH LATE TONIGHT FOR
THE MOUNTAINS OF WESTERN COLORADO...
...SNOW ADVISORY TODAY THROUGH LATE TONIGHT FOR THE
UPPER YAMPA RIVER BASIN...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS AND MANY OF THE
HIGHER VALLEYS TODAY AND TONIGHT WITH THE HEAVIEST SNOW OVER THE
COLORADO MOUNTAINS. SIGNIFICANT ADDITIONAL SNOW ACCUMULATIONS ARE
EXPECTED BY LATE TONIGHT OVER HIGHER TERRAIN. IN ADDITION TO SNOW...
GUSTY WEST WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW...AT TIMES
REDUCING VISIBILITY. MANY ROADWAYS WILL BECOME ICY AND SNOWPACKED...
ESPECIALLY OVER MOUNTAIN PASSES. AREAS OF RAIN...OR RAIN AND SNOW...
WILL DEVELOP OVER THE LOWER VALLEYS TODAY...THEN CONTINUE THIS
EVENING EVENTUALLY CHANGING OVER TO MOSTLY SNOW BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL REMAIN LIKELY OVER THE MOUNTAINS THROUGH SUNDAY. THE ACTIVE
WEATHER PATTERN WILL PERSIST INTO THE FIRST PART OF NEXT WEEK AS THE
CHANCE OF ADDITIONAL MOUNTAIN SNOWFALL CONTINUES...MAINLY OVER THE
NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.Winter Weather, Roan and Tavaputs Plateaus
- When
- December 2, 4:00 PM MST to December 3, 11:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 2, 4:00 PM MST to December 3, 11:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 2 to 3, 2005$55,000 · 4 events
- Winter Weather in Vermont, December 2 to 3, 2005$22,000 · 4 events
- Heavy Snow in New York, December 2 to 3, 2005$20,000 · 4 events
- Winter Weather in Vermont, December 2 to 3, 2005$20,000 · 4 events
- Winter Weather in South Dakota, December 2, 200513 events
- Winter Weather in New York, December 2 to 3, 2005$15,000 · 3 events
- Flooding in Maine, December 2, 20056 events
- Winter Weather in Iowa, December 2, 20056 events
- Flooding in Maine, December 2, 20053 events
- Heavy Snow in South Dakota, December 2, 20053 events
- Heavy Snow in Pennsylvania, December 2 to 3, 20053 events
- Winter Weather in Colorado, December 2 to 3, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480052, 5480053.